GynecologyNews.net

Gynecology Xagena

Xagena Mappa
Medical Meeting
Farmaexplorer.it
Dermabase.it

Kidney transplant: Mycophenolate mofetil linked to specific birth defect pattern


A new study has documentated malformations seen in an infant born to a kidney transplant recipient who had taken Mycophenolate mofetil ( Cellcept ), a widely used immunosuppressant.
The findings suggest a specific birth defect pattern particular to this drug, reinforcing its potential to harm to the fetus.

Approximately 14,000 births to organ transplant recipients, primarily kidney transplant patients, have been reported worldwide. Although pregnancy was initially ill-advised for these women, the American Society of Transplantation concluded in 2003 that pregnancy is usually safe following the first year of a transplant, provided that organ rejection or other complications have not occurred. The fetal side-effects of several immunosuppressant drugs have been studied, though not for widely used newer medications, such as Mycophenolate mofetil.

The use of immunosuppressant drugs is a required, life-long treatment for solid organ transplant recipients. They are used to prevent, inhibit or reduce the natural reaction of the immune system against foreign tissues. However, these drugs have important side effects that sometimes preclude their use.
The FDA ( Food and Drug Administration ) divides immunosuppressants into four categories ( A, B, C and D ) regarding toxicity to the fetus.
Mycophenolate mofetil has recently been upgraded to class D during pregnancy, meaning that its use is precluded for the high risk of fetal malformations.

Immunosupressants are also given to women with severe autoimmune diseases, such as generalized lupus. In fact, 3 out of 10 babies described in the literature regarding these defects had mothers on Mycophenolate mofetil because of lupus nephritis.

Led by Antonio Perez-Aytes and Maximo Vento of the Newborn Research Unit at the Hospital Universitario Materno-Infantil La Fe, in Valencia, Spain, the study has described a 25-year-old Spanish woman who had undergone two kidney transplants.
Following the second transplant she took the immunosuppressant drugs Tacrolimus ( Protopic ) and Mycophenolate mofetil. Two years later she became pregnant and Mycophenolate mofetil was discontinued at 10 weeks gestation, while Tacrolimus, one of the drugs that has been studied in pregnant women, was maintained. She delivered a female infant who had cleft lip and palate, as well as defects of the jaw, eyes and ears, including no external ear canals.

The pattern of defects seen in this infant is very similar to previous reports of birth defects in infants who were exposed to Mycophenolate mofetil in utero. The study describes these infants, noting that the pattern of cleft lip/palate and ear malformations was seen in every case but one. Although defects of the eye had not been seen in humans before, studies in rats and rabbits have shown ocular malformations following exposure to Mycophenolate mofetil. The authors suggest that the pattern of defects seen with Mycophenolate mofetil establishes a possible link between use of this drug during pregnancy and a specific malformation pattern in structures derived from the frontal-nasal prominence and the first pharyngeal arch.

It should be noted, however, that if a transplant recipient is of fertile age, she can give birth to a healthy baby. “ The patient needs to be adequately counseled, and withdraw from immunosuppressants that may be deleterious to the baby within sufficient of becoming pregnant to avoid any interference during the first 12 weeks of gestation,” says Maximo Vento, co-author of the study.

Source: American Journal of Medical Genetics, 2008

XagenaMedicine_2008



Indietro